Kentucky, 2022

Flood and Damaging Winds in Kentucky, August 29, 2022

August 29, 2022 · NWS JKL · 5 events in 2 counties and zones

A strong storm system was in place across the Upper Mississippi Valley, with all attention for severe weather concentrated there for the day. SPC had all of eastern Kentucky in just a general thunderstorm risk, with increasing risk levels as you headed farther northwest towards the main storm system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
$7,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong storm system was in place across the Upper Mississippi Valley, with all attention for severe weather concentrated there for the day. SPC had all of eastern Kentucky in just a general thunderstorm risk, with increasing risk levels as you headed farther northwest towards the main storm system. That being said, with high pressure to our southeast, Kentucky was in a warm and moist airmass with decent SW flow into the state. Showers and thunderstorms developed throughout the day, mainly in an area oriented from SW to NE. These expanded to eastern Kentucky during the late afternoon and evening hours. Storms ended up producing generally isolated wind damage in Perry and Montgomery counties. The heavy rain also caused some urban flooding in Hazard, KY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 29, 2:39 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 29, 2:39 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
339 PM EDT Mon Aug 29 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 333 PM EDT MON AUG 29 2022

Showers and thunderstorms have developed this afternoon on what
appeared to be a pre-frontal trough axis. These storms have been
moving through mainly areas around the I-64 corridor. Overall the
CAMs have struggled to handle this convection, with the later runs
of the HRRR starting to show more promise. A cold front remains
NW of the area right now and will push toward eastern Kentucky
later tonight into Tuesday. This will bring better chances of
showers and thunderstorms toward dawn on Tuesday morning, as help
from a weak wave is noted in the mid-levels. Overnight lows will
generally be around 70 degrees in most spots, with increasing
cloud cover expected through the night.

Tuesday chances of showers and thunderstorms increase from west
to east through the day. This as a cold front nears and an upper
level wave noted in the Upper Midwest becomes slightly deeper
across the Ohio Valley bringing decent height falls with it. This
will lead to a good shot of rainfall to the area with some seeing
0.5 to possibly an inch of rainfall. While the moisture is ample
for this time of year the progressive nature of this system would
lead to little if any flooding potential. Afternoon high
temperatures will remain in the lower 80s for most spots under
mostly cloud skies.

Tuesday night, the main cold front will push southeast through the
area and northwest winds will become the theme. Overall flow will
be weak as high pressure noses eastward and could allow for a few
ridge/valley splits. However, opted not to go too wild with the
splits given the front and northwest flow potential keeping this
from being as much a factor. The other issue could be some decent
fog production in the valleys given previous day rainfall and
cooler are advecting into the area. Most locations will be in the
lower 60s with some mid to upper 50s possible in the valleys.

.LONG TERM...(Wednesday through Monday)
Issued at 339 PM EDT MON AUG 29 2022

The last day of meteorological summer will segue into autumn with
an absolutely gorgeous stretch of warm, dry warm sunshine-filled
days and refreshingly cool nights. Humidity levels, above normal
temperatures and some rain chances do return for the Labor Day
weekend, but it doesn’t look like a washout.

The latest model suite analysis beginning 12z Wednesday shows the
5H trough axis well to our east while heights rise over the Ohio
Valley to the east of a sprawling ~596 dam high centered over
Utah. The sinking motions aloft due to the closed high will
manifest as a sprawling ~1019 mb surface high pressure centered
near/over Missouri. For the first couple of days of the long-term,
several pieces of shortwave energy will ride through the top of
the ridge. A more pronounced shortwave will pass from the Alaska
Panhandle to the the northern Saskatchewan on Thursday where it
will deepen into a sub 990 mb low. The vigorous surface low will
then race toward northern Quebec by Saturday while pulling arctic
air southward behind the system’s cold front. The aforementioned
surface high pressure lazily drifts over the Ohio Valley on
Thursday and across Upstate New York/New England on Friday. Behind
this high, we will see the aforementioned cold front sweeping
southeastward into the Upper Midwest/Upper Great Lakes on Friday
before quickly slowing thereafter due to fading upper level
support. Much of the guidance suggests that this decaying
boundary continues to sag southward, eventually settling to near
the Ohio River by week’s end. PWATs will recover back above 1.5
inches by Saturday, sufficient for some deep convection, but the
lack of notable forcing should keep coverage limited.

Breaking down the period in more sensible terms, expect mostly
sunny and warm afternoons on Wednesday and Thursday with
temperatures peaking in the lower to middle 80s. A moderate ridge-
valley split should develop each night. Lows are forecast to range
in the 50s at all locations on Wednesday night and in the mid 50s
to lower 60s on Thursday night. Humidity levels rise and small
rain chances return over the weekend, but there will still be
plenty of dry time. Highs in the mid to upper 80s can be expected
from Friday on through Labor Day while nighttime temperatures
settle back into the 60s. Valley fog is expected to form in the
favored valley locales each night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 144 PM EDT MON AUG 29 2022

VFR is the story this afternoon and will remain so for most
locations outside any convection. Overall best chance of
convection this afternoon will be at SYM before front pushes
closer later tonight into Tuesday. This is when better chances
for showers and thunderstorms arrives area wide. This will lead to
periods of MVFR or lower Cigs and Vis mainly early Tuesday morning
into Tuesday afternoon. The winds will remain below 10 knots for
most outside of convection.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJ
LONG TERM...GEERTSON
AVIATION...DJ
Hazardous weather outlook, Aug 29, 2:40 PM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
340 PM EDT Mon Aug 29 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301945-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
340 PM EDT Mon Aug 29 2022

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This afternoon and tonight.

Thunderstorms will be around the area from this afternoon into
tonight as a cold front start to move into Kentucky. The best chances
for rain will be later tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be present on Tuesday when the cold front passes
through eastern Kentucky.

Thunderstorms will be possible again on Saturday and Sunday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DJ/Geertson

In the hours before

Special weather statement, Aug 29, 12:24 PM EST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
124 PM EDT Mon Aug 29 2022

KYZ044-291800-
Fleming KY-
124 PM EDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northern Fleming
County through 200 PM EDT...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cowan, or 8 miles west of Flemingsburg, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elizaville, Nepton and Pecks Ridge around 130 PM EDT.
  Craintown and Tilton around 135 PM EDT.
  Flemingsburg around 140 PM EDT.

Other locations in the path of this storm include Wallingford, Mount
Carmel and Foxport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3849 8359 3844 8357 3844 8358 3841 8354
      3830 8385 3834 8384 3834 8386 3836 8388
      3835 8390 3837 8390 3836 8392 3842 8395
      3845 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 1724Z 240DEG 26KT 3840 8389

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GEERTSON
Special weather statement, Aug 29, 12:45 PM EST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
145 PM EDT Mon Aug 29 2022

KYZ044-050-051-291815-
Montgomery KY-Bath KY-Fleming KY-
145 PM EDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northwestern
Montgomery, northwestern Bath and south central Fleming Counties
through 215 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sharpsburg, or 9 miles north of Mount Sterling, moving northeast at
30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sharpsburg around 150 PM EDT.
  Flat Creek around 155 PM EDT.
  Bethel and Reynoldsville around 200 PM EDT.

Other locations in the path of this storm include Sherburne, Odessa,
Pebble, Oakley and Wyoming.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3820 8365 3807 8406 3811 8408 3813 8407
      3817 8399 3819 8398 3830 8385 3831 8384
      3835 8375
TIME...MOT...LOC 1745Z 240DEG 25KT 3820 8399

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GEERTSON
Special weather statement, Aug 29, 1:02 PM EST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
202 PM EDT Mon Aug 29 2022

KYZ050-051-058-059-291830-
Montgomery KY-Estill KY-Bath KY-Powell KY-
202 PM EDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of western Powell,
Montgomery, southwestern Bath and northwestern Estill Counties
through 230 PM EDT...

At 201 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ewington to near Winston. Movement was east at
20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mount Sterling, Camargo, Ewington, Gatewoods Station, Prewitt and
  Klondike around 205 PM EDT.
  Coons Station around 210 PM EDT.
  Stepstone, Howards Mill, Upper Spencer, Lower Spencer and Oggs
  Station around 215 PM EDT.
  Jeffersonville, Peeled Oak, Wiseman Crossing Station, Hargett and
  Walkers Crossing around 220 PM EDT.

Other locations in the path of these storms include Owingsville,
Calloway Crossing, Crooks, Kendall Springs, Weedon, West Irvine,
Wisemantown, Hope, Kimbrell, Spout Springs, Irvine, Ravenna, Preston,
North Irvine, Bourbon Furnace, Cow Creek, Willow Tree, Hardwick,
South Irvine and Cottage Furnace.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Bert T. Combs Mountain Parkway between mile markers 12 and 23.
 Interstate 64 in eastern Kentucky between mile markers 105 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3820 8366 3767 8393 3769 8409 3775 8408
      3778 8411 3781 8408 3781 8412 3784 8410
      3784 8408 3782 8407 3785 8406 3783 8400
      3787 8403 3787 8402 3792 8399 3793 8397
      3805 8404 3809 8401
TIME...MOT...LOC 1801Z 272DEG 18KT 3808 8392 3774 8415

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GEERTSON
Special weather statement, Aug 29, 5:31 PM EST, 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
631 PM EDT Mon Aug 29 2022

KYZ112-113-115-292315-
Breathitt KY-Perry KY-Knott KY-
631 PM EDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northeastern Perry,
northwestern Knott and south central Breathitt Counties through 715
PM EDT...

At 631 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lamont, or near Hazard, moving north at 10 mph.

HAZARD...Torrential downpours, winds in excess of 40 mph, and half
         inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dice around 645 PM EDT.

Other locations in the path of this storm include Ned, Ary, Talcum,
Rowdy and Watts.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Hal Rogers Parkway between mile markers 54 and 59.
 Kentucky Highway 80 in Knott County near mile marker 1.
 Kentucky Highway 80 in Perry County between mile markers 9 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3726 8334 3729 8335 3746 8334 3742 8306
      3723 8322
TIME...MOT...LOC 2231Z 197DEG 10KT 3733 8327

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, Aug 29, 5:35 PM EST, 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
635 PM EDT Mon Aug 29 2022

KYZ050-059-060-292315-
Montgomery KY-Menifee KY-Powell KY-
635 PM EDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northwestern Powell,
Montgomery and west central Menifee Counties through 715 PM EDT...

At 634 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westbend, or 7 miles northwest of Stanton, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Levee and Klondike around 645 PM EDT.
  Prewitt around 650 PM EDT.

Other locations in the path of this storm include Camargo, Mount
Sterling, Bean, Gatewoods Station, Jeffersonville, Upper Spencer,
Lucky Stop, Coons Station, Ewington, Oggs Station, Lower Spencer,
Clay Lick, Howards Mill, Cedar Groves, Means and Walkers Crossing.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Bert T. Combs Mountain Parkway between mile markers 12 and 16.
 Interstate 64 in eastern Kentucky between mile markers 112 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3812 8388 3792 8368 3785 8399 3787 8400
      3792 8399 3793 8397 3801 8401
TIME...MOT...LOC 2234Z 233DEG 16KT 3792 8397

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BB
Special weather statement, Aug 29, 5:39 PM EST, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
639 PM EDT Mon Aug 29 2022

KYZ058-059-108-111-292315-
Lee KY-Estill KY-Powell KY-Wolfe KY-
639 PM EDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of southeastern Powell,
east central Estill, north central Lee and west central Wolfe
Counties through 715 PM EDT...

At 638 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pilot, or 8 miles southeast of Stanton, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fixer and Bowen around 645 PM EDT.
  Standing Rock and Lombard around 650 PM EDT.
  Leeco, Zachariah and Zoe around 655 PM EDT.

Other locations in the path of this storm include Slade, Nada,
Natural Bridge S.P., Glencairn, Torrent, Whisman, Koomer Ridge
Campground, Jenson, Pine Ridge and Rogers.

THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 26
and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3767 8385 3781 8385 3788 8374 3778 8360
      3766 8366
TIME...MOT...LOC 2238Z 251DEG 9KT 3775 8376

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JP

The radar

The Jackson,KY radar (KJKL), 69 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 29, 5:50 PM EST
Where
Montgomery County, 0.33 mi W of Levee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.970, -83.936

A tree was blown down and onto Highway 11 in Levee. Power outages were also reported.

Thunderstorm Wind, Montgomery

When
August 29, 6:00 PM EST
Where
Montgomery County, 0.61 mi SW of Camargo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.995, -83.889

A couple of trees were blown down, and some power outages were reported in the Camargo area.

Thunderstorm Wind, Perry

When
August 29, 6:55 PM EST
Where
Perry County, 1 mi SW of Hazard
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.240, -83.213

A tree was blown down onto Town Mountain Road, KY-452, just within the city limits of Hazard.

Thunderstorm Wind, Perry

When
August 29, 7:05 PM EST
Where
Perry County, 0.46 mi NNW of Lothair
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
37.256, -83.184

Two trees were blown down and onto Faulkner Avenue, with another tree blown down on nearby Skyline Drive.

Flood, Perry

When
August 29, 7:10 PM EST to 8:00 PM EST
Where
Perry County, 0.46 mi WSW of Lothair to 0.54 mi WSW of Lothair
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.249, -83.188

High water in downtown Hazard caused a vehicle that was driven into the ponded water to stall. The high water may have been the result of poor drainage as rains moved through.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050937, 1050938, 1050934, 1050935, 1050936.